Florida, 2019

Lightning Strike in Florida, July 5, 2019

July 5, 2019 · NWS TBW · 1 event in 1 county or zone

Numerous thunderstorms developed mainly along sea breeze boundaries under deep tropical moisture. A lightning strike from one of these storms caused a house fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Numerous thunderstorms developed mainly along sea breeze boundaries under deep tropical moisture. A lightning strike from one of these storms caused a house fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 5, 1:58 PM EST, 2 minutes earlier.

Area forecast discussion, Jul 5, 1:58 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
258 PM EDT Fri Jul 5 2019

.SHORT TERM (This afternoon - Saturday)...
Mid level ridge continues across most of the region...with a
weak short wave trough over south GA/north FL through tonight.
The ridge begins to weaken and separate over FL Sat in response to a
stronger short wave trough moving into the southeastern states...
reinforcing the GA/FL short wave trough. The axis of surface high
pressure from the Atlantic reaching westward across northern FL this
afternoon slowly settles down into central FL by Sat afternoon.

Southeasterly 1000-700 MB flow gradually shifts to south and south-
southwesterly for Sat and becomes more moist. Model PWAT values of
1.8 to 2 inches through tonight increase to 2 inches and above Sat.
This abundant moisture...daytime heating...and afternoon sea breeze
boundaries will result in showers and thunderstorms. These will be
scattered to locally ...with the sea breeze focusing the
greatest coverage along the I-75 corridor in the afternoon then
trend down and slip out over the Gulf in the evening. Sat will be
some what similar although the higher amounts of moisture and a
more southerly flow will expand the coverage...forming earlier and
in the day and nudging the showers/storms slightly more inland.

.LONG TERM (Saturday night - Friday)...
High pressure from the Atlantic extending west across the south
central Florida peninsula and into the eastern Gulf at the start of
the period will support a light southwest wind flow across the
forecast area to close out the weekend. Ample moisture (PW's 2+
inches) combined with daytime heating will support numerous diurnal
sea breeze driven showers and scattered storms on Sunday during the
afternoon and early evening hours with some locally heavy rain,
frequent lightning strikes, and gusty winds.

During next week the surface ridge axis will move to the south of
west central and southwest Florida as a broad mid/upper level trough
develops across the southeastern U.S. and Florida with the models
continuing to show a closed upper level low developing over the
eastern Gulf on Tuesday and then meandering it west along the north
central Gulf coast through Friday as weak surface low pressure
develops along a stalled frontal trough draped across northern Gulf
coast which also meanders west through the period.

As the ridge moves south and the upper trough evolves a deep layered
increasing southwest to westerly wind flow will develop across the
forecast area. Abundant moisture (PW's increasing into the 2.1-2.3
inch range) combined with a developing cyclonic flow aloft and mid
level energy moving across the region within this flow will support
unsettled weather across the entire forecast area with numerous to
widespread (Pops 60-80%) showers and scattered storms expected
daily, with the southwest to west steering flow favoring showers and
storms moving onshore from the Gulf and affecting coastal areas
during the late night and early morning hours, with the convection
then moving into inland and eastern sections of the peninsula during
the afternoon and evening hours.

With abundant moisture in place, increasing divergence aloft, and
added upper level energy from the trough enhancing rain production,
some very heavy rainfall will be possible each day especially in
areas where the training of storms occur, which may result in some
flooding of low lying and poor drainage areas as well as the ponding
of water on roadways. With the exact track of this low and its
overall evolution and impacts from it still uncertain at this time,
we will need to closely monitor the progress of this system in the
coming days, but at the moment it does appear that the potential for
a heavy rain event is increasing for the upcoming week, especially
along coastal areas from Englewood north to the Suwannee River.

Extensive cloud cover and high rain chances will keep daytime
temperatures near or even a few degrees below normal each day with
highs in the upper 80s to around 90, while overnight lows will run
above normal especially along the coast given the onshore flow where
lows in the upper 70s to around 80 can be expected with lower to mid
70s inland.

&&

.AVIATION...
05/12Z. Prevailing VFR conditions are giving way to increasing
clouds and VCTS...a few currently approaching FMY/RSW. These clouds
and TSRA...with brief MVFR/PSBL IFR and gusty winds... continue TIL
01-03Z. Winds are or will shortly be SW to W...Light and VRBL
overnight...then become S around 16Z.

&&

.MARINE...
Winds/seas 10 knots/2 feet or less for the weekend then increase
to 15 knots/3 feet for early to mid week. However locally higher
winds and seas in and near scattered to numerous showers and
thunderstorms. Prevailing east and southeast winds transition
Sat to southwest and west for Sun and later.

&&

.FIRE WEATHER...
Moisture rich air will be in place for the next few days with no
low RH concerns and scattered to at times numerous showers and
thunderstorms.

&&

.Preliminary Point Temps/PoPs...
TPA  78  89  78  90 /  40  30  20  60
FMY  76  90  76  90 /  30  40  10  50
GIF  76  91  76  91 /  20  70  50  60
SRQ  77  89  77  90 /  30  20  30  60
BKV  75  90  74  90 /  40  50  30  60
SPG  79  89  78  90 /  40  20  30  60

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...09/Rude
LONG TERM/DECISION SUPPORT...57/McMichael

In the hours before

Special weather statement, Jul 5, 1:58 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
258 PM EDT Fri Jul 5 2019

FLZ142-242-051945-
Coastal Citrus FL-Inland Citrus FL-
258 PM EDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR CITRUS COUNTY UNTIL 345 PM EDT...

At 257 PM EDT, Doppler radar was tracking a strong thunderstorm near
Inverness Highlands South, or near Inverness. This storm was nearly
stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Inverness, Homosassa Springs, Beverly Hills, Inverness Airport,
Crystal River Airport, Black Diamond, Inverness Highlands South,
Inverness Highlands North, Homosassa, Hernando, Sugarmill Woods,
Arbor Lakes, Lecanto, Leisure Acres, Inverness Highlands, Pine Ridge,
Heatherwood, Citrus Hills, Gospel Island and Floral City.

LAT...LON 2896 8231 2890 8227 2890 8226 2888 8225
      2885 8223 2867 8230 2867 8233 2868 8242
      2869 8242 2870 8244 2869 8250 2870 8259
      2896 8262
TIME...MOT...LOC 1857Z 179DEG 1KT 2876 8241

TBW

The radar

The Tampa radar (KTBW), 56 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Pasco

When
July 5, 2:00 PM EST
Where
Pasco County, 2.6 mi SW of Drexel
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
28.205, -82.502

A fire in the attic of a house on Chessington Drive in Land O' Lakes was suspected to be caused by lightning.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828771.